Friday, June 11, 2010

Side Effects of Side Effects

We all know the ads on television. You know, the ones for various drugs that end in a horrific, rapid slew of side effects....

"May cause rash, dizziness, shortness of breath, nausea, headache, vomiting, hail, locusts, a third eye, premature death..."

Okay,  maybe I'm being a bit dramatic. But in a time when doctors are writing prescriptions like it's goin' out of style, we need to remember that side effects are real and can sometimes be harder to cope with than the original condition. Even when taking the most generic, over-the-counter pills, it's important to keep our eyes open to the risks. Unfortunately,  I was reminded of this lately in a pretty harsh way.

Although my overall joint pain has declined lately which I'm very thankful for, I've had a bad headache or migraine every day for about two months. I've been told it's connected to the spinal, shoulder and neck pain inherent with Spondylitis. Without really thinking and in that just-make-it-stop kind of way, I popped a couple of Excedrin migraine capsules every morning along with my usual mixture of pills.  All I really thought about in those moments was that they would let me go on with my day. 

I may have lost track of what I was taking, but my body sure didn't. I've been having bad stomach aches lately, a consistent gnawing, burning pain and...without going into too much detail... noticeable gastric distress (sorry John, mom and dad).  I went to see Dr. Tack  , the gastroenterologist whom I mentioned previously under my Winning Doctors . Sure enough, he found strong evidence of GI bleeding (probably in the stomach) - something that's happened once in the past to a lesser extent.  Excedrin = Fail.

Living with a disease like Spondylitis is extremely hard (as Dr. Tack empathetically reminded me) and I'm beginning to really learn that it's a perpetual balancing act. If I try to fix my joint pain or headaches too often with medicine, another issue will undoubtedly emerge.  It's a hard truth to swallow, but this only furthers my drive to search for alternative therapies and respect my body's wishes.

The good news? My blood count was not alarmingly low. This means 2 things:
a) I will live and b) I probably caught the bleeding early enough to avoid any corrective medical procedures (thank God. Wasn't to keen on the endoscopy idea). I was given a strict regiment to adhere to in order to heal my tummy, although even these corrective pills have side effects . Oh, and I took the liberty of berating myself for overdoing the NSAIDs.  I hear you, body, and if that was my wake up call it came in loud and clear...

Now let's hope for a speedy recovery so I can enjoy way too much food in Italy (T-6 days!)



  1. Maya, how awful. As I replied to you on my blog, my mother had bleeding ulcers in the past. What I left out was that, like you, hers were due to Excedrin. I was even eating them like candy at the time because that's how I saw her deal with her migraines. After her diagnosis I scaled way back. (I wouldn't find out until years later I was causing rebound headaches from caffeine withdrawal.)

    I'm glad your doctor caught the bleeding early, so you don't cause further damage to your body. Speedy recovery!

  2. Thanks so much for your understanding and support. That's so interesting about the Excedrin connection - this further proves to me that we blamed the right medicine. I guess there is a reason it's so's way too strong.

    I so enjoy having you as a reader and support and I'm taking inspiration from your blog during a crossroads in my medical regime.

  3. Maya,

    I wrote a blog post awhile about side effects. Here is the link. I thought I would share that.

    Unfortunately, the over-the-counter meds eat away at the lining of the stomach. You are right. It is a balancing act and there are way too many symptoms to keep track of. I had an endoscopy done shortly after I had my gall bladder out. It was in fall of 2007 and it was an upper GI. I used to have a these nausea/pain/vomiting attacks from my stomach up to my esophagus. It was probably related to my gall bladder problems but it did not go away after my gall bladder came out. I remember I would be doubled over in pain and there was nothing I could do until the attack stopped. They sedated me, performed several biopsies, stopped the bleeding that I was having and removed several abnormal growths. Since then, aside from the occasional heartburn or some medication side effects, I have not had any problems. It took awhile for the sedative to wear out and I was groggy and had a sore throat for a couple days but I survived the ordeal.

    If you continue to notice problems, it might be a good idea to have the procedure- the ordeal might be worth it. Plus, at least it is not a colonoscopy.

    And, Don’t be too hard on yourself on taking pain meds. You are taking the NSAIDs for pain relief. There is really nothing more that you can do expect be in pain and that is hard when you have a life to live. It is also good to have a good support system and it seems like you do.

    Anyway, I found this old post about an anonymous letter to normal people I though you might want to read.

    And enjoy Italy!!!

  4. Hey Maya:

    That's terrible. I hope your strict regiment will help you feel better before Italy!

    I did something similar, but with a prescription migraine med. I had been on it so long that I forgot it had acetaminophen in it. When taken with a drug that interacted with acetaminophen, I was blessed with the worse migraine I have ever had. Ever. Since then, I've been more careful. It's hard when you're juggling so many drugs!


  5. hey maya,
    another hurdle to overcome.

    i had ulcers within weeks of starting meds. the endoscopy really isn't bad. even now that the ulcers have healed, i still take cytotec along with any nsaids.

    sending love % healing your way,

  6. Lana: Thanks for your long and thoughtful response. After reading your post about side effects, it's clear that we think similarly. You had a humor in it that was fantastic, too. It's nice to know you understand what my days are like and what the balancing act feels like. It's also nice to hear form you (and others) that the endoscopy isn't too bad. I've been through a lot, so I'm sure it wouldn't phase me too much. But of course the less medical intervention we can get away with, the happier are. Right? I'm sorry to hear about the gall bladder complications - I remember my mom went through the same thing and was in terrible pain. The anonymous letter you shared was also dead on. Thanks again :)

    Nessie - Thanks for your post and sympathy. It's comforting to know I'm not the only one that this has happened to, although I'm sorry you've had to go through the same ordeal. It's very hard to keep track of everything - you're right.

    Betsy - I'm sorry to hear you've also been there. Cytotec is actually what I take (100mg 6 times a day). The 200mg dose gave me terrible cramps. I hope you're feeling good and thanks so much for the love and healing. I feel it.

    I'm lucky to have such caring readers!

  7. Emily CashJune 13, 2010

    omg I can't believe those pills did that to you! I hope you recover soon a GI bleed is very serious, glad they caught it in time. x